Alert archive / South Carolina / Flash Flood Watches in 2018
Flash Flood Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at May 27, 2018, 4:40 AM EDT for 5 counties in Georgia; 16 counties in South Carolina. It took effect at May 28, 2018, 12:00 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2018, 4:40 AM EDT (08:40 UTC)
- In effect from
- May 28, 2018, 12:00 AM EDT
- Expired
- May 28, 2018, 8:00 PM EDT
- In force
- 20 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214 WGUS62 KCAE 270840 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 440 AM EDT Sun May 27 2018 ...Flash Flood Watch in effect from 800 pm tonight to 800 am Monday morning... .Tropical moisture will stream north into the region late today and tonight. Expect widespread rainfall amounts tonight of one to two inches, with higher local amounts up to 3 to 4 inches possible. The heaviest rainfall amounts are expected to taper off some from south to north late tonight into Monday morning. This additional rain, combined with saturated grounds from recent heavy rains, provides an enhanced threat of flooding. The timing of most of the rain at night also provides additional concerns. A moist pattern may remain in place through early to mid week, with some uncertainty on additional rainfall amounts and timing. Additonal flood watches may be required later. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 280000- /O.NEW.KCAE.FF.A.0001.180528T0000Z-180528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 440 AM EDT Sun May 27 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Columbia has issued a * Flash Flood Watch for portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon, Edgefield, Fairfield, Kershaw, Lancaster, Lee, Lexington, McCormick, Newberry, Orangeburg, Richland, Saluda, and Sumter. * From late today through early Monday morning. * Heavy rain expected. * Motorists and persons engaged in outdoor activites should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Also, the road bed may not be intact under flood waters. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
128 WGUS62 KCAE 271827 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 227 PM EDT Sun May 27 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 280600- /O.EXT.KCAE.FF.A.0001.180528T0400Z-180529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 227 PM EDT Sun May 27 2018 ...FLASH FLOOD WATCH NOW IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY EVENING... The Flash Flood Watch is now in effect for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon, Edgefield, Fairfield, Kershaw, Lancaster, Lee, Lexington, McCormick, Newberry, Orangeburg, Richland, Saluda, and Sumter. * From midnight EDT tonight through Monday evening * Tropical moisture will stream north into the region tonight into Memorial Day, resulting in showers and thunderstorms capable of producing very heavy rain with high rainfall rates. Expect widespread rainfall amounts of one to two inches through Monday, with higher local amounts up to 3 to 4 inches possible, especially across the eastern Midlands. The heaviest rainfall is expected late tonight into Monday morning. This heavy rain, combined with saturated grounds from recent rainfall, provides an enhanced threat of flooding. Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. * Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Also, the road bed may not be intact under flood waters. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
187 WGUS62 KCAE 280100 FFACAE Flood Watch National Weather Service Columbia SC 900 PM EDT Sun May 27 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 281100- /O.CON.KCAE.FF.A.0001.180528T0400Z-180529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 900 PM EDT Sun May 27 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY EVENING... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon, Edgefield, Fairfield, Kershaw, Lancaster, Lee, Lexington, McCormick, Newberry, Orangeburg, Richland, Saluda, and Sumter. * From midnight EDT tonight through Monday evening. * Tropical moisture will stream north into the region tonight into Memorial Day, resulting in showers and thunderstorms capable of producing very heavy rain with high rainfall rates. Expect widespread rainfall amounts of one to two inches through Monday, with higher local amounts up to 3 to 4 inches possible, especially across the eastern Midlands. The heaviest rainfall is expected late tonight into Monday morning. This heavy rain, combined with saturated grounds from recent rainfall, provides an enhanced threat of flooding. Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. * Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Also, the road bed may not be intact under flood waters. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
411 WGUS62 KCAE 280818 FFACAE Flood Watch National Weather Service Columbia SC 418 AM EDT Mon May 28 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 290000- /O.CON.KCAE.FF.A.0001.000000T0000Z-180529T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 418 AM EDT Mon May 28 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon, Edgefield, Fairfield, Kershaw, Lancaster, Lee, Lexington, McCormick, Newberry, Orangeburg, Richland, Saluda, and Sumter. * Through this evening * Tropical moisture will continue streaming northward into the area today, resulting in showers and thunderstorms capable of producing very heavy rain with high rainfall rates. Expect widespread rainfall amounts of one to two inches with higher local amounts of 3 to 4 inches possible, especially across the eastern Midlands. This heavy rain, combined with saturated grounds from recent rainfall, provides an enhanced threat of flooding. Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. * Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Also, the road bed may not be intact under flood waters. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at May 27, 4:22 AM EDT, 18 minutes earlier.
Area forecast discussion, May 27, 4:22 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
422 AM EDT Sun May 27 2018
.SYNOPSIS...
Tropical moisture will stream north into our region from the
south late today and tonight. Heavy rain possible. Expect a
moist pattern to remain through late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Temporarily tranquil across the forecast area (FA) currently.
Upper trough remains to our west along the Miss valley extending
south into the GOMEX, with an upper ridge to our SE off the SE
coast. Surface high offshore, with center of subtropical storm
Alberto currently over the SE GOMEX. Alberto is forecast to
shift to the NNW up through the E GOMEX through tonight. Models
indicate upper short wave energy and batch of tropical moisture
to our south will shift north into our FA late today and
tonight. Projected precipitable water (PW) values are a very
high 2.1 - 2.3 inches, about 175% of normal. Satellite indicates
a veil of upper level cloudiness will continue to stream north
into the FA, cutting down on insolation/max temps some. Latest
high resolution models indicate scattered convection possible
this afternoon, but main batch of precipitation expected to
shift into the S FA late this afternoon and continue to shift
north overspreading the FA tonight. Guidance suggesting a
widespread areal average of 1 to 2 inches of rain across the FA
will fall in about an 8 to 12 hour period, with expectation of
higher local amounts possible. Considering recent heavy rains,
especially CSRA and west Midlands, where rainfall amounts
during the past week have been 400-600% of normal, provides
concern for flash flooding. Additional concerns involve
increased outdoor activities given holiday weekend, and timing
of rain at night making it more dangerous. After coordination
with surrounding offices, issued a flash flood watch for the
entire FA from 00-12Z. Weak to moderate instability, plus some
shear associated with proximity of circulation of Alberto, could
possibly provide an isolated weak tornado threat tonight as
well.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Alberto is forecast to be located over the far northern Gulf of
Mexico just south of the Florida panhandle coast at 12z Monday.
Models are in pretty good agreement with the track of Alberto
and also showing a dry slot wrapping around the system and
pushing northward into the forecast area on Monday. Expecting
widespread rain associated with the initial surge of tropical
moisture to be over the northern part of the forecast area and
shifting northward through the day Monday with mainly scattered
showers prevailing during the afternoon into Monday night as the
dry slot overspreads the forecast area.
The remnants of Alberto are forecast to lift northward into the
Tennessee Valley Tuesday and eventually into the Ohio Valley.
The forecast area will be in the right quadrant of the
circulation on Monday and Tuesday so cannot totally rule out the
possibility of isolated brief, weak tornadoes, though it does
not appear to be the significant threat. SPC has outlooked parts
of the forecast area in a marginal risk on Monday and Tuesday.
Heavy rain will continue to be the primary threat during this
period with precipitable water values remaining at or above 2
inches. WPC continues to advertise a slight risk of excessive
rainfall over the forecast area Monday and Monday night.
Temperatures will be near normal for highs in the mid to upper 80s
and well above normal for lows in the lower 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Active weather will continue during this period along with a
warming trend into the weekend to above normal temperatures.
The remnants of Alberto will continue to lift northward into the
Great Lakes region by Wednesday night and become absorbed into an
upper trough moving across southern Canada. Weak upper troughing
will remain across the southeast and Mid-Atlantic states through the
week but then another upper trough will dive southward along the
east coast on Saturday. Thinking that chances of rain will become
more diurnally driven during this period and diminish late in the
week by Friday as some drier air works into the region as 500mb
heights become more northwesterly and shifts the deeper moisture to
our east. Near normal high temperatures expected early in the
extended forecast period, but as the atmosphere dries out a bit
later in the period, temperatures are expected to rise above normal
with highs pushing into the 90s Fri/Sat. Overnight lows expected to
be well above normal the entire period in the lower 70s.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
VFR currently, at 08Z. A moist SE low level flow provides
expectation of some stratus developing later tonight. Latest
model guidance not hitting it particularly hard and there was
less rain coverage the previous afternoon/evening. Veil of high
level cloudiness and a 20 kt low level jet reduces fog
potential, except for fog prone sites AGS and possibly OGB. For
now, will indicate tempo IFR CIGs at all TAF sites, with some BR
at fog prone AGS/OGB.
Otherwise, expect VFR through much of today. Scattered
convection possible this afternoon, and will handle with VCSH
for now, but main story will be potential for widespread heavy
rain shifting north into the forecast area from the south late
today and tonight. Thunder potential exists but for now will
indicate predominate SHRA, with tempo +SHRA, and MVFR CIGs, late
in the TAF period.
EXTENDED AVIATION OUTLOOK... A moist atmosphere is expected to
remain in place, providing of late night and morning IFR to MVFR
ceilings and possibly visibilities, along with mainly diurnal
showers and thunderstorms through the period.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from this evening through Monday morning for
GAZ040-063>065-077.
SC...Flash Flood Watch from this evening through Monday morning for
SCZ015-016-018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, May 27, 4:20 AM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 420 AM EDT Sun May 27 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 420 AM EDT Sun May 27 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Isolated tornado threat cannot be ruled out with increasing shear late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Isolated tornado threat cannot be ruled out on Monday through Tuesday with increasing shear associated with the area being in the right quadrant of the Alberto circulation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Watches in South Carolina, 2018Flash Flood Watches in Georgia, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.